BAKERSFIELD, Calif. (KGET) — You may know about Narcan, the opioid overdose antidote that is saving lives. The question we might ask is, should all Americans keep it handy? What if no one we know is really in danger of opioid overdose, as far as we know? Here is one good reason.
Because an overdose emergency can present itself anywhere, without warning. Anywhere, even the grocery store, while you’re perusing magazines in the checkout line.
It happened that way at about 7:30 p.m. Monday evening for Cheyenne Nunley and Isaiah Ramirez, boyfriend and girlfriend, former admitted fentanyl users themselves, both 20.
They were at the East Hills Walmart buying the fixings for homemade enchiladas. In line, ready to check out – when someone burst out of the men’s restroom. A man was inside, frothing at the mouth, overdosing.
Go get the Narcan out in the car, Nunley shouted to her boyfriend. Ramirez ran out the door, hobbling on an injured ankle, to fetch it — naloxone hydrochloride — a nasal spray that can reverse an opioid overdose. Narcan.
“As fast as I can, I just ran to the car,” Ramirez said. “And I just ran back in, handed it to the staff, to the workers in there.”
They begged Walmart employees to immediately use the Narcan on the overdosing man.
“At first they were like, ‘Oh I don’t want to give him that because I don’t know what that is,” Nunley said. “They didn’t want to give it to him. I was like, ‘Well, if he overdoses, it’s gonna make him start breathing again.’ They didn’t want to give it to him. They waited like two minutes before they even gave it to him.”
Multiple first responders, including Bakersfield City Fire and Bakersfield police, arrived within minutes. BPD Sgt. Robert Pair said the overdose victim, a juvenile, was awake and alert. Ramirez and Nunley say they were told one or two blasts of Narcan brought him back from unconsciousness. He was taken to Kern Medical; his identity and present condition are not known.
The near tragedy hits home for these two. Nunley’s younger brother Jonathan Ornelas died of a fentanyl overdose in May 2021. Nunley and her boyfriend have used fentanyl as well, they admit.
“When I was hooked on it it was hard to get off of it, I’m not gonna lie,” Ramirez said.
“I’ve saved his life, too,” Nunley interjected.
“Yeah, we’ve saved each other’s lives,” Ramirez concurred.
Yes, they’ve been forced to use Narcan on each other. That’s why they carry it around with them now, still.
Narcan can be challenging to obtain – it’s available almost exclusively from pharmacies, requires a prescription and costs about $60 for a two-pack.
It is available free from a local nonprofit however.
The Exchange Bakersfield, a drug safety and education program, provides Narcan to anyone who asks – just text for an appointment to pick it up – 661-742-3611.
As program director Audrey Chavez explains, administering Narcan is simple.
“Make sure that they’re lying down flat, like this picture shows you here,” she said, explaining to a man who had stopped by her business to ask about it. “You’re going to open up this medication and it has two in one box, two of these Narcan sprays in one box.”
Supporting the back of the neck, gently insert the white nozzle tip into one of the victim’s nostrils and press firmly on the red plunger. Roll the victim on their side, and call 911.
Some may be wary about possible liability when administering a drug like Narcan to an unconscious person. That’s where Good Samaritan laws come in— all 50 states have some version of this legal protection for anyone who gives reasonable assistance to someone they believe to be injured, ill or in peril.
So the moral of the story is, that red and white box could save the life of someone you know. It could also save the life of someone you’ve never met and never will.
KGET reached out to the Walmart corporate headquarters for information on the company’s policies about keeping Narcan on hand and telling employees whether and how to administer it, but we had not heard back by early evening.